English (United Kingdom)French (Fr)
Home Wellness Research Childhood Wellness Articles Confirming the Hazards of Stimulant Drug Treatment

Confirming the Hazards of Stimulant Drug Treatment

Tuesday, 07 October 2008 12:36
Article Index
Confirming the Hazards of Stimulant Drug Treatment
Page 2
All Pages

Until recently, no studies have systematically examined the rate of psychotic symptoms caused by routine treatment with stimulant drugs such as methylphenidate (Ritalin) and amphetamine (Dexedrine, Adderall). Doctors who prescribe stimulant drugs often seem oblivious to the fact that they can cause psychoses, including manic-like and schizophrenic-like disorders. Without providing a scientific basis, the literature often cites rates of 1% or less for stimulant-induced psychoses (reviewed in Breggin, 1998, 1999). Recently on television I debated a well-known expert in child psychiatry who took the position that prescribed stimulants "never" cause psychoses in children.

The rate of psychotic symptoms that first appear during stimulant treatment has recently been investigated in a five year retrospective study of children diagnosed with Attention Deficit Hyperactivity Disorder (ADHD) (Cherland and Fitzpatrick,1999). Among 192 children diagnosed with ADHD at the Canadian clinic, 98 had been placed on stimulant drugs, mostly methylphenidate. Psychotic symptoms developed in more than 9% of the children treated with methylphenidate.

According to Cherland and Fitzpatrick, "The symptoms ceased as soon as the medication was removed" (p. 812). No psychotic symptoms were reported among the children with ADHD who did not receive stimulants. The psychotic symptoms caused by methylphenidate included hallucinations and paranoia. The authors conclude that, due to poor reporting, the rate of stimulant-induced psychosis and psychotic symptoms was probably much higher. In my practice of psychiatry, I am frequently consulted about children who are taking three, four, and sometimes five psychiatric drugs, including medications that are FDA-approved only for the treatment of psychotic adults. The drug treatment typically began when the children developed conflicts with adults at home or at school. In retrospect, the conflicts could easily have been resolved by interventions such as family counseling or individualized educational approaches. Usually under pressure from a school, the parents instead acquiesced to put their child on stimulants prescribed by psychiatrists, family physicians, or pediatricians.

When these children developed depression, delusions, hallucinations, paranoid fears and other drug-induced reactions while taking stimulants, their physicians mistakenly concluded that the children suffered from "clinical depression," "schizophrenia" or "bipolar disorder" that has been "unmasked" by the medications. Instead of removing the child from the stimulants, these doctors mistakenly prescribed additional drugs, such as antidepressants, mood stabilizers, and neuroleptics. Children who were put on stimulants for "inattention" or "hyperactivity" ended up taking multiple adult psychiatric drugs that caused severe adverse effects, including psychoses and tardive dyskinesia.

It is time to recognize that the supposedly increasing rates of "schizophrenia," "depression," and "bipolar disorder" in children in North America are often the direct result of treatment with psychiatric drugs. They should be classified as adverse drug reactions, not as primary psychiatric disorders. Doctors need to become more expert at identifying these adverse drug reactions in children and more aware of how and why to taper children from psychiatric medications (Breggin and Cohen, 1999).